ADVERTISEMENT

Q. Do I need emergency care for palpitations due to high stimulant dose?

Answered by
Dr. Muhammad Majid Hanif
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on Nov 12, 2015 and last reviewed on: Feb 21, 2019

Hi doctor,

This morning I took my usual stimulant, but at a higher dose (Vyvanse 50 mg, rather than the usual 30 mg). In addition to the usual coffee, I have tried for the first time a dietary supplement with caffeine (200 mg), Niacin (10 mg, 50% daily value), and vitamin B12 (1000 mcg, 16,667% daily value). Now, I am experiencing accelerated heart rate and in particular, irregular heartbeat. It was usual with what I have taken so far, and I will not repeat this mistake. However, I would like to understand whether I need urgent care or not. I have attached the ECG, and I have recorded it with my mobile as it has a heartbeat sensor.

ADVERTISEMENT
#

Hi,

Welcome to icliniq.com.

I welcome you and want to assure you do not worry as everything is going to be fine if proper care and treatment is opted in for. I have thoroughly gone through your case and can well understand your genuine health concerns.


The Probable causes:

I have seen the heart beat monitored through your smartphone (attachment removed to protect patient identity). I want to assure you that this is not a big concern of medical emergency. You need not worry as it is a temporary increase in heartbeat. You will soon be normal. You need no antidote as your body will adjust at its own.

When there is a high dose of the stimulants in the body, the heart rate increases due to the effects of the drugs. Our heartbeat increase and it is sensed by the sensors. It leads to an increased parasympathetic activity and that causes a decrease in the heart rate and heart beat goes normally. This is a natural reflex activity that happens in all. You also will get normal heart rate and normal heart beat.

I do not think this is a medical emergency and you need not worry much. Relax and sit calm. I am happy to know that you will not do it again. It is necessary to know that if you will do it again and again it will have very dangerous effect on the heart and may cause severe damage or heart failure due to enlargement or sudden cardiac death which occurs in severe cases when heart gets an abnormal rhythm (arrhythmia). The heart beats in the mobile sensor are not reliable but I have seen hundreds of them. So when I decode yours, it is harmless for now. There is nothing significant.

Preventive measures:

Nothing needed much. Take plenty of water and avoid caffeinated drinks of any type.


Was this answer helpful?

 | 

Same symptoms doesn’t mean you have the same problem. Consult a doctor now!



Related Questions:
My heart rate increases with exertion. Should I be worried?

First of all, there is no need to worry and relieve your anxiety ...   Read full

What will happen if I take Potassium chloride tablet without the need?

.. tablet should not be taken without monitoring. Serum potassium level should be done once in every three days. Hyperkalemia (elevated level of potassium) is a very dangerous thing. It can precipitate many sorts of arrhythmias (abnormal hea...   Read full

Can implantable cardioverter defibrillator cause AFib?

.. are implanted to terminate an episode of atrial arrhythmia. AFib (atrial fibrillation) is also a type of atrial arrhythmia. The ICD not only provides treatment for atrial arrhythmias, but also provides treatment for ventricular arrhythmias, as we...   Read full

Also Read Answers From:

ideaComprehensive Medical Second Opinion.Submit your Case

Also Read


Monkeypox Virus - Symptoms, Diagnosis, Treatment, Complications, and Prevention
Monkeypox is a zoonotic viral disease. This virus got its name as it was first noticed in laboratory monkeys in the late...  Read more»
Tomato Fever - Causes, Symptoms, Diagnosis, Treatment, and Prevention
Tomato fever is an unidentified and fast-spreading type of viral infection seen in young children. Scroll down to know m...  Read more»
Histrionic Personality Disorder - Causes, Signs, Symptoms, Diagnosis and Treatment
Histrionic personality disorder causes variations in the thinking ability of a person. Read this article to know more.  Read more»

Ask your health query to a doctor online?

Ask a Cardiologist Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.